Natural supplement for depression causes serotonin syndrome in 16-year-old Puerto Rican patient

Natural supplement for depression causes serotonin syndrome in 16-year-old Puerto Rican patient
Last updated:

Serotonin syndrome is a serious drug reaction.

From the Pediatric Residency Program at San Lucas Episcopal Medical Center in Ponce, Dr. Carlos A. Ramirez Mongil. Photo: Journal of Medicine and Public Health.

Although natural supplements serve as an alternative for the control of some symptoms associated with various diseases, or as a vitamin enhancer, the literature warns about caution in their use when a the patient takes some specific treatmentFor him Interactions and Risk of Toxicity,

This is precisely the awareness that results from a case in Puerto Rico where a 16-year-old patient presented with recurrent involuntary movements of the neck with movements left eye lashes and one day the jaw diverges to the left before hospitalization at the San Lucas Episcopal Medical Center in Ponce.

Within the patient’s clinical history, depression and anxiety were found for which she was taking escitalopram, an antidepressant medication that inhibits the reuptake of serotonin, a chemical that the body naturally produces and can cause nerve cells and the brain. is necessary for it to function.

“However, a few days before the admission, the mother buys him some natural medicines, which are suggested by a neighbor, called St. John’s Wort and Ashwagandha, which are also used to treat depression and anxiety. However, these natural supplements are not always free of side effects and there are many drug interactions in particular St. John’s work and work on single point of action From the Pediatric Residency Program at San Lucas Episcopal Medical Center in Ponce, Dr. Carlos A. Ramirez Mongil explained that the way escitalopram works is by increasing its toxicity, said case author Dr. With Orlando Torres, Professor of Ponce Health. University of Science, among others.

St. John’s wort is a herb that is used, via capsule, in alternative medicine, as an aid mild depression treatment To moderate, anxiety or insomnia. Meanwhile, Ashwagandha is an evergreen shrub commonly used for stress.

“It can be assumed that this was the trigger for serotonin syndrome in this patient and that it is a clinically diagnosed syndrome (…), which causes involuntary movements, usually in the neck. Altered syncope may also present a state of hyperthermia. , was recruited among the patient, where physical examination noted her to be anxious, with myoclonus, involuntary eye movements, and was also edema in the lower extremities And the reflex of the legs increased”, he said.

Serotonin syndrome is a serious drug reaction. This is caused by drugs that cause the accumulation of high levels of serotonin in the body.

The patient showed normal levels in other studies such as ECG, head CT, CBC, CMP, etc. The patient was managed with observation and benzodiazepines were administered to quell his state of anxiety and to quell his symptoms.

He concluded, “You should always consult with your doctor when you decide to take something natural, as it can interact with medications that the patient may be taking. Serotonin syndrome is not only seen in adults, but Also seen in pediatric patients.”